Winter Storm, Perry
- When
- January 19, 7:00 PM EST to January 20, 8:00 AM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
A strong storm system moved through the Ohio River Valley and central Appalachians on the 19th and 20th. Temperatures ahead of this system were warm, so precipitation started as rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong storm system moved through the Ohio River Valley and central Appalachians on the 19th and 20th. Temperatures ahead of this system were warm, so precipitation started as rain. Around one inch of rain fell on the 19th. A cold front moved through late that evening, with temperatures dropping very quickly behind the front. This changed the precipitation over to a wintry mix of snow, sleet, and freezing rain before becoming all snow early on the 20th.
The rain ahead of the system turned mostly into runoff due to already saturated soils. This caused minor flooding on some creeks and streams.
Heavy snow fell early on the 20th, with 6-7 inches near New Lexington in Perry County. In Morgan County, McConnelsville received 4 inches of snow. Amounts tapered off to the south and west with only 1-2 inches along the Ohio River. In Jackson County, a 34-year-old woman was killed in a single vehicle accident on Vega Road. The vehicle she was driving slid off the side of an ice covered road, dropped over an embankment and ended up on its top in a creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 19, 3:14 PM EST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
314 PM EST Sat Jan 19 2019
.SYNOPSIS...
Strong area of low pressure moves across the region tonight,
bringing very cold weather and wintry precipitation Sunday.
Another system mid to late week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As 244 PM Saturday...
...Impacts from Winter Weather Expected Tonight and Sunday...
Large rain shield has spread over the CWA this afternoon with
rain expected to continue through much of the remainder of the
afternoon. Higher elevations in the NE mountains continue to
experience freezing fog and freezing rain/drizzle with impacts
being reported early this afternoon (and thus, the ongoing
Winter Weather Adv for that area will continue).
Main weather impacts in the Near Term will be from a blast of
wintry precip tonight through Sunday. A strong sfc low is prog
to move NE across WV this evening with much colder temperatures
returning for Sunday. With the surface low tracking across WV,
much of the southern and eastern half of the CWA may experience
a bit of a lull in the steadier rains by mid to late evening as
an increase in downsloping winds and dry slotting occurs. Rain
is likely to continue through the evening across SE OH as the
low should track south and east of the OH River. POPs for
tonight reflect a HRW NSSL/ARW/NAM NEST blend.
As the sfc low pulls away to the NE overnight, strong CAA will
develop as winter makes an abrupt return to the region. This
will result in rain changing over to snow overnight from NW to
SE. A one to two hour window may exist overnight to where
freezing rain occurs before the full transition to snow. Despite
light freezing rain amounts, enough of a glaze may occur to
result in some significant roadway impacts (among other
surfaces). Most areas should have already transitioned to snow
by sunrise with snow showers expected to persist for much of the
day (especially across WV).
Snow amounts are currently expected to be the highest across SE
OH where a bit of a deformation axis/zone is prog to possibly
exist overnight (indicated the most by the ECMWF and NAM). This
may lead to some locally higher snowfall amounts across SE OH
and the current forecast snowfall amounts for SE OH may be a bit
on the conservative side. Elsewhere across the CWA, higher
amounts are expected across the mountains with 1 to 2 inches
expected across the Lowlands, with locally higher amounts
possible. Only changes made to the Winter Storm Advisories and
Warning has been some adjustments to the start and end times.
Temps tonight may actually warm a bit around mid to late evening
if a lull in precip occurs. A dramatic drop in temps should then
occur from NW to SE overnight as vigorous CAA occurs. **The
abrupt crashing of temps overnight is likely to lead to flash
freezing of water on area roadways, resulting in slick roads.**
Temps should continue to fall through much, if not all, of the
daytime hours on Sunday.
Given the strength of the expected CAA, a Wind Advisory has been
issued for late tonight through Sunday for the higher mountains
of the CWA. The advisory may need to be expanded to include
additional areas of the CWA in future forecast packages.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 215 PM Saturday...
By Sunday evening into the overnight, the system responsible for
the messy weekend will have moved offshore of the Mid-Atlantic
leaving deep NW flow in its wake. In this regime, upslope snow
showers continue across higher elevations with a few light snow
showers, mainly flurry activity, in the lowlands of West
Virginia. NW flow continues to transport in very cold air with
850 mb temperatures bottoming out in the -18 to -22 C range
Monday morning, leaving Monday morning lows in the single
digits above zero (lowlands) to the single digits below zero
(mountains).
Winds gradually decrease Sunday night into Monday with the
upper trough pulling away, but enough overlap exists with these
very cold temperatures to bring wind chills to between 0 and -10
F in the lowlands, -10 to -20 F in the mountain valley areas,
and as cold as -30 to -35 F along the highest peaks and ridges
given current forecast guidance. Still looking like a good night
for wind chill headlines, but with ongoing winter headlines
right now have chosen to defer any headline issuance to the next
shift.
Dry air and increasing surface pressure cut snow activity and
clear clouds Monday as high pressure builds in from the NW as
afternoon temperatures rebound into the teens and 20's thanks
to some sunshine. High pressure shifts across the upper Ohio
Valley Monday night with some high clouds building in behind and
winds turning easterly. After another cold morning, Tuesday
temperatures reach seasonable levels in the 30's and 40's with
an upper level ridge positioned over the Eastern CONUS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 230 PM Saturday...
Tuesday night, brief ridging shifts eastward. After this,
troughing dominates the central CONUS. Early Wednesday, a 140
kt+ jet on the front side of the trough produces an elongated
frontal boundary stretching down from Michigan through the
Mississippi. A couple embedded shortwaves will act on the
boundary Wednesday and Thursday producing waves of precipitation
across the region. Major long-range models still struggle to
phase the subtle shortwaves and accompanying surface
enhancements, so have accepted the general blend for this
forecast. Precipitable water near 1" ahead of the front
Wednesday suggest 1-2" of rain is possible, but will have to
wait for models to agree on timing and location of shortwave
enhancements before we can start to worry about water. Depending
on how quickly cold air arrives as moisture wanes, could see a
brief switch to snow showers. Not looking at major accumulations
with best forcing near the main circulation on the other side of
the Appalachians.
The main surface system pushes out Thursday, but quickly on its
heels in another clipper-type wave advection down the upstream
side of the mean trough. Given persistent NW flow and troughing
through the week, widespread cloud cover and snow shower
activity is likely through the end of the week. Another
consequence of the pattern is the steady lowering of
temperatures through the week, with mountain/lowland highs in
the 30's (Thu), to 20's/30's (Fri), to teens/20's (Sat).
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1240 PM Saturday...
Gradually deteriorating flight rules this afternoon.
Large rain shield will continue to spread NE across the region
this afternoon with CIGs gradually lowering (should take awhile
to get to MVFR CIGs as llvl dry air exists). VSBYs should also
deteriorate to MVFR (perhaps IFR) levels when precip intensity
increases. Rain may diminish some (mainly across WV) during the
evening hours as as area of low pressure moves NE across the
region...but will increase again in coverage overnight as the
low pulls away. Strong CAA will develop overnight with sfc temps
rapidly dropping overnight. -RA will transition to -SN with a
couple hour window of -FZRA/-FZDZ/PL possible before -SN
prevails.
-SHSN likely to occur for much of Sun morning with IFR/MVFR
conditions likely.
Strong NW sfc winds expected overnight and persisting into Sun
morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: IFR VSBYs may occur this afternoon if
precip becomes heavy enough. Timing of transition from rain to
snow overnight may vary by a couple of hours from what TAFs
indicate.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY L L H H H M H M M M M M
HTS CONSISTENCY M H H H H H M H M M M M
BKW CONSISTENCY L M H H H H H H H M L H
EKN CONSISTENCY M L M H H H H M M H L H
PKB CONSISTENCY M M H H H H H H L L H H
CKB CONSISTENCY L L M H H H H H H H M M
AFTER 18Z SUNDAY...
IFR possible in snow showers at times Sunday afternoon.
&&
.HYDROLOGY...
As of 1200 PM Saturday...
Expanded flood watch to include another tier of counties to the
east based on current radar and model trends. Current rainfall
rates of up to a half to 3/4 of an inches in an hour is
occurring and is expected to continue and possibly increase through
the afternoon hours.
As of 400 AM Saturday...
Blended central guidance and the NAM12 with the previous QPF,
which reflects models still favoring the middle Ohio River
Valley for the heaviest liquid precipitation of one and a half
to one and two thirds inches. Amounts farther east are in the
one and a quarter to one and a half inch range. WPC has
maintained the marginal risk for excessive rainfall, after
backing the slight risk area out of the HTS tri-state area in
the Friday afternoon issuance.
With this expected rain and current ground conditions, there is
still potential for street flooding and small stream and creek
rises. No change to the existing flood watch along the middle
Ohio River Valley appeared warranted at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 3 PM EST Sunday for WVZ523-524-
526.
Flood Watch through late tonight for WVZ005>011-013>017-019-
024>026.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for WVZ005>011-013-014-017-019.
Wind Advisory from 7 AM to 7 PM EST Sunday for WVZ523-526.
Winter Weather Advisory from 3 AM to 3 PM EST Sunday for
WVZ015-016-018-020-024>034-039-040-515>522-525.
OH...Flood Watch through late tonight for OHZ075-076-083>087.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for OHZ075-076-083>087.
Winter Weather Advisory until 9 AM EST Sunday for OHZ067.
Winter Storm Warning until 9 AM EST Sunday for OHZ066.
KY...Flood Watch through late tonight for KYZ101>103-105.
Winter Weather Advisory from 11 PM this evening to noon EST
Sunday for KYZ101>103-105.
VA...Winter Weather Advisory from 3 AM to 3 PM EST Sunday for
VAZ003-004.
&&
SYNOPSIS...RQH/MC
NEAR TERM...RQH
SHORT TERM...MC
LONG TERM...MC
AVIATION...RQH
HYDROLOGY...JSHazardous Weather Outlook National Weather Service Charleston WV 427 PM EST Sat Jan 19 2019 VAZ003-004-WVZ018-020-027>034-039-040-515>522-525-202130- Dickenson-Buchanan-Calhoun-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph- 427 PM EST Sat Jan 19 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013-014-017-019-202130- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Wirt-Ritchie- 427 PM EST Sat Jan 19 2019 ...FLOOD WATCH IN EFFECT UNTIL 4 AM EST SUNDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-202130- Northwest Pocahontas-Southeast Randolph- 427 PM EST Sat Jan 19 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST SUNDAY... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ524-202130- Southeast Pocahontas- 427 PM EST Sat Jan 19 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-202130- Perry- 427 PM EST Sat Jan 19 2019 ...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ015-016-024>026-202130- Kanawha-Roane-Mingo-Logan-Boone- 427 PM EST Sat Jan 19 2019 ...FLOOD WATCH IN EFFECT UNTIL 4 AM EST SUNDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY... This Hazardous Weather Outlook is for portions of central West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ067-202130- Morgan- 427 PM EST Sat Jan 19 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather, 1 flood. Local standard time, as filed.
Duck Creek and the Little Muskingum River flooded low areas along each waterway.
The gage on the West Fork of Duck Creek at Macksburg showed the creek rose out of its banks early on the 20th. It crested around 13.6 feet, or 0.6 feet above its bankfull level that afternoon, and returned to its banks that evening. This flooded low spots along the creek.
The gage on the Little Muskingum River near Bloomfield also showed water levels rising above bankfull early on the 20th. The river crested around 18.9 feet, almost 3 feet over its 16 foot bankfull level just before noon. The river returned to its banks that afternoon. This flooded a section of Route 26 near its intersection with Route 260.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Jackson | 2019-01-21 | 34 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793400, 793442, 793453, 793441.